Alert archive / South Carolina / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 112, NWS Wilmington, NC

November 2, 1997Horry County, Marion County, South Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Nov 2, 1997, 1:14 AM EST for Horry County, Marion County, South Carolina. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Nov 2, 1997, 1:14 AM EST (06:14 UTC)
Expired
Nov 2, 1997, 1:45 AM EST
In force
31 min
Issued by
NWS Wilmington, NC
Area
Whole counties

Counties Horry County, SC, Marion County, SC

The radar

The Wilmington radar (KLTX), 68 km from the middle of the area, began a volume at 06:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Nov 2, 1:30 AM ESTThunderstorm Wind 55Aynor, SC911 Center reported roaring winds and tree limbs down

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 6.2 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 1997-11-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 259 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 1997-11-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
259 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
770 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KILM 020613 RRA
SVRILM
SCC051-067-020645-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
114 AM EST SUN NOV 2 1997

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A...

* SEVERE THUNDERSTORM WARNING FOR...

  WESTERN HORRY COUNTY IN NORTHEASTERN SOUTH CAROLINA
SOUTHERN MARION COUNTY IN NORTHEASTERN SOUTH CAROLINA

* UNTIL 145 AM EST

 
* AT 112 AM EST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  WITH WINDS IN EXCESS OF 58 MPH 25 MILES WEST OF MYRTLE BEACH OR 5
  MILES SOUTH OF BRITTON NECK MOVING NORTHEAST AT 35 MPH.

* THIS STORM WILL BE IN THE VICINITY OF...
        BRITTON NECK            BY 114 AM EST
        JORDANVILLE             BY 120 AM EST
        CONWAY                  BY 130 AM EST
        AYNOR                   BY 130 AM EST
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND HEAVY RAIN.  FOR YOUR
P^ROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS.

LGE/JAH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 2, 1:10 AM EST, 4 minutes earlier.

Area forecast discussion, Nov 2, 1:10 AM EST, 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
110 AM EST SUN NOV 2 1997

ZFP: TRENDS IN ZONES APPEAR RIGHT ON TARGET. SOME TIMING ADJUSTMENTS
WILL BE NECESSARY IN ENDING RNFL AND CLEARING THE SKIES. BELIEVE
MOST OF THE CLEARING WILL BE THIS AFTN AND ERN NC CAN BE WORDED MOSTLY
CLR TONIGHT. CONTINUE LIKELY MORNING POPS MOST AREAS AS VERY STRONG
DYNAMICS SLINGSLOT THRU THE FA. SW WNDS MAY NEED TO BE BUMPED UP TO
15 TO 25 MPH AND GUSTY ON THE BANKS TDA AND 10 TO 20 MPH ELSEWHERE.
FCST TEMPS MON IN THE MID 60S ON TRACK...BUT MAY SEE SCT MID LVL CLDS
(MOSTLY SUNNY) AS YET ANOTHER VORT MAX ROUNDS THE BASE OF THE BIG E
COAST TROF.

CWF: CURRENT COASTAL FCST ALSO HAS TRENDS IN HAND THIS MORNING. LLJ
INCREASING AND SHOULD SEE A MARKED INCREASE IN SW WNDS FM 09Z-12Z.
SCA WILL REMAIN UP ON COASTAL WATERS AND SOUNDS THIS MORNING. SEAS
ALREADY IN THE 6-8 FT RANGE AT THE TOWERS AND MAY BUMP SEAS UP A BIT
TDA S OF HATTERAS. ONLY CHANGE TO 2ND-3RD PD FCST MAY BE TO INCREASE
SW WNDS AGAIN TO 15-20 KT MON AFTN TO ACCOUNT FOR 30-35 KT LLJ ALG
THE COAST IN ASSOCIATION WITH MID LVL SHORTWAVE PASSING THRU CAROLINAS.

DISC: GETTING DISCUSSION OUT EARLY TO BABYSIT RADAR FOR WHAT COULD BE
A BUSY MORNING. ADAP SHOWS A WEAK RISE/FALL COUPLET IN S CAROLINA THAT
IS TIPPING ITS HAT THAT DYNAMIC SUPPORT IS RAPIDLY INCREASING. TONIGHTS
00Z SOUNDING HAS A LOT OF DRY AIR THAT WAS MISSING LAST NIGHT. ATMOS
IS NOT VRY UNSTBL ACR@OSS COASTAL NC ATTM...BUT ANY BACKING OF LOW LVL
WND FIELDS SHOULD ASSIST SOME INSTABILITY TO ADVCT FROM THE ATLC.

.MHX...SMALL CRAFT ADVISORY COASTAL WATERS AND SOUNDS.

RVT

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 2, 12:36 AM ESTSevere Thunderstorm WarningILMWilliamsburg9 min
Nov 2, 12:36 AM ESTSevere Thunderstorm WarningILMWilliamsburg24 min
Nov 2, 1:01 AM ESTTornado WarningILMWilliamsburg19 min
Nov 2, 1:24 AM ESTTornado WarningILMHorry, Marion31 min
Nov 2, 1:44 AM ESTSevere Thunderstorm WarningILMMarlboro46 min
Nov 2, 1:44 AM ESTSevere Thunderstorm WarningILMGeorgetown, Marion46 min
Nov 2, 1:53 AM ESTSevere Thunderstorm WarningILMHorry47 min
Nov 2, 2:41 AM ESTSevere Thunderstorm WarningILMHorry59 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.